Wyoming, 2022

Wildfire in Wyoming, September 6 to 15, 2022

September 6 to 15, 2022 · NWS RIW · 1 event in 1 county or zone

The Washakie Park Fire was first reported around 2:30 pm on September 6 with an initial size of 300 acres. Dry and warm weather allowed the fire to spread to a total of 2464 acres by September 13.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Washakie Park Fire was first reported around 2:30 pm on September 6 with an initial size of 300 acres. Dry and warm weather allowed the fire to spread to a total of 2464 acres by September 13. Following that, cooler weather and numerous showers allowed to fire to be contained by September 15. The fire resulted in forest service roads in the vicinity being shut down for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 5, 9:36 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 5, 9:36 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1036 PM MDT Mon Sep 5 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 110 PM MDT Mon Sep 5 2022

The H5 ridge continues to spin across the western US, centered
roughly west central Utah. This is still close enough to continue
the extreme September temperatures, with highs still in the 90s
for most areas. The steering flow around the ridge is in a prime
direction to pull smoke from fires in Idaho into the state, which
will continue into the day tomorrow. Hope you enjoyed your nice
view of Grand Teton, as the view will be more murky the next few
days. Tuesday will be similar to today, with hot and dry
conditions continuing. Smoke will be persistent for the state,
with some health concerns for those sensitive to smoke. Winds will
be weaker tomorrow, so fire weather concerns will be lower, but
with humidity levels 10 percent or lower, any burning is still not
advised.

.LONG TERM...(Wednesday through Monday)
Issued at 110 PM MDT Mon Sep 5 2022

The upper-level ridge remains over the forecast area Wednesday with
the 700mb temperature axis extending north through Wyoming into
Montana. Highs will easily be 15 degrees above normal given 700mb
temperatures around 18C, leading to widespread 90+ degree record
readings. A few 100-degree highs are likely below 4.5K feet MSL.
Some mid-level moisture could generate weak showers across the far
northwest late in the day. However, given a dry sub-cloud layer,
gusty outflow wind would pose the primary hazard.

The ridge flattens Thursday in response to a digging trough in the
Northern Rockies. Initially, jet stream energy remains across
Montana, but a secondary jet travels the backside of the trough late
Thursday and Thursday night. This digs shortwave energy and cooler
temperatures into the forecast area Thursday night and Friday. The
approach of this trough will increase westerly wind Thursday
afternoon in advance of a cold front, which reaches the far north
during the afternoon. The warm, dry pre-frontal winds are very
likely to lead to critical fire weather conditions in central and
southern Wyoming Thursday afternoon. A gusty northerly wind will
accompany the frontal push across the far north, but relative
humidity should rise as well. Regardless, wind speeds in the eastern
Bighorn Basin and northern Johnson County could still pose fire
weather problems with 20 to 30 mph post-front wind possible. There
is a better chance of showers and isolated thunderstorms across
mainly the north Thursday afternoon given dynamics and increased mid-
level moisture. These showers continue into Thursday evening as the
cold front continues south through areas east of the Continental
Divide by midnight. Light showers continue overnight east of the
Divide as the jet sags south and shortwave energy traverses the
forecast area.

Friday highs are noticeably cooler regionwide, but especially behind
the cold front to the east of the Divide. Blended models have
trended cooler with the most recent run, and they may still prove to
be too warm particularly across the north. A check of NBM
probabilities and individual GFS and ECMWF ensemble members show an
increasing chance that the far north may not make it out of...the
50s...Friday afternoon. Regardless, daytime highs Friday are
expected to be 20 to 25 degrees cooler than Thursday and actually
below normal for the first time in several weeks. Western areas will
be seasonal and dry conditions, while the east holds onto a chance
of showers through Friday. The ridge is quick to rebound Saturday
with conditions drying out and daytime highs climbing to seasonal
readings again by Sunday and Monday. After a dry weekend, some
moisture in southwest flow aloft reaches the west Monday afternoon
leading to a chance of showers.

&&

.AVIATION...For the 06Z TAFS through 06Z Wednesday
Issued at 1000 PM MDT Mon Sep 5 2022

VFR conditions will prevail at the terminal sites. KJAC may see
visibility lower to MVFR conditions Tuesday morning due to smoke.
Smoke plumes will pass through WY on Tuesday. This will reduce
visibility, and local MVFR conditions will be possible through 00Z
Wednesday. Some mountain obscuration will occur due to the smoke.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 110 PM MDT Mon Sep 5 2022

Red Flag Warnings continue today for the higher peaks of western
WY through this evening for gusty winds and very low RH. Thicker
smoke from Idaho has held back the mixing down of the winds this
afternoon, but some thinning and heating will still bring some
gusts later this afternoon. Very low RH will continue this week,
with very fast drying of fine fuels statewide. Winds will be
lighter through Wednesday, with minimal gusts above 10 mph. Models
after Wednesday are very different, but could hint at a near-
critical day Thursday with very gusty winds and/or frontal shift
winds and very dry air.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Straub
LONG TERM...Jones
AVIATION...AR
FIRE WEATHER...Straub
Hazardous weather outlook, Sep 5, 6:57 PM MST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
757 PM MDT Mon Sep 5 2022

WYZ001>020-022>030-061200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
757 PM MDT Mon Sep 5 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Wednesday...Very hot temperatures and low
humidity will lead to elevated to near-critical fire weather
across the area.

Thursday...A cold front will move through the area, with critical
fire weather conditions likely in the afternoon. There will be a
chance for showers and thunderstorms over northern portions in the
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Mountains East

When
September 6, 12:00 AM MST to September 15, 11:59 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Other Federal Agency
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056552.